Minnesota, 2010

Hail in Minnesota, April 12, 2010

April 12, 2010 · NWS MPX · 15 events in 5 counties and zones

A sharp edge of marginal instability helped cause an area of thunderstorms to develop along the Minnesota-Iowa border near Jackson, and move eastward during the late afternoon. Wind shear values were around 40 kts, which aided in the development of several long lived mesocyclones that caused hail stones to grow above severe levels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A sharp edge of marginal instability helped cause an area of thunderstorms to develop along the Minnesota-Iowa border near Jackson, and move eastward during the late afternoon. Wind shear values were around 40 kts, which aided in the development of several long lived mesocyclones that caused hail stones to grow above severe levels. A few of the hail stones grew to golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 12, 12:13 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Apr 12, 12:13 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
113 PM CDT MON APR 12 2010

.DISCUSSION...

MAIN FORECAST CONCERNS DEAL WITH ONGOING CONVECTION...BOUNDARY
INTERACTION AND HOW THE INSTABILITY/UPPER LEVEL FORCING INTERACTS
WITH CONVECTION LATER TONIGHT. IN ADDITION...HOW WILL LEFTOVER
BOUNDARY INTERACTION TONIGHT PLAY A ROLE ON CONVECTION TUESDAY.

WILL BE MAINLY CONCENTRATING ON THE SHORT TERM AS THIS TIME PERIOD
REMAINS THE MOST ACTIVE.

LATEST SFC ANALYSIS INDICATED THAT A WARM FRONTAL BOUNDARY WAS
ACROSS NORTHWESTERN IOWA...WITH CONTINUED CONVECTION FIRING ALONG
THIS BOUNDARY...AND NORTH OF IT IN FAR SOUTHWEST MN. WEAK MESO-LOW
WAS ALSO NOTED IN REGIONAL RADAR ACROSS NORTH CENTRAL IA WITH
EARLIER MORNING CONVECTION. ANOTHER WEAKENING STORM WAS ACROSS THE
ND/SD BORDER...NORTH OF ABR WHICH MAY PLAY HAVOC ON CONVECTION
LATER THIS AFTN/EVENING ACROSS WESTERN MN...INTO EAST CENTRAL MN
IF CONVECTION TO THE SOUTH DECREASES AND ALLOWS FOR THIS
MOISTURE/BOUNDARY TO MOVE NORTHWARD. ANOTHER PROBLEM IS WITH
CONVECTION ACROSS NORTHERN ND WHICH MAY LEAD TO MORE CONVECTION
LATER TONIGHT ACROSS CENTRAL MN. AM LEANING TOWARD HIGHER
PERCENTAGES ALONG AND NORTH OF THE MINNESOTA RIVER VALLEY WHICH IS
MODELED BY THE LATEST RUC13 OVERALL CONVECTIVE TRENDS. MOISTURE
ADVECTION CONTINUES TO MOVE NORTHWARD ACROSS SOUTHERN/CENTRAL MN
THIS AFTN/EVENING WHICH SEEMS REASONABLE DUE TO THE AMOUNT OF
MOISTURE ALREADY ALONG THE MN/IA BORDER. ALTHOUGH THERE WILL
REMAIN SOME SUBTLE PROBLEMS IF CONVECTION CONTINUES TO FIRE
ACROSS NORTHWEST IA. WILL ADJUST AS NECESSARY DURING THE AFTN.
ONCE THE INITIAL MOISTURE/WAA BOUNDARY MOVES NORTH OF THE FA...OR
AT LEAST NORTH OF I-94...ANY CHCS TO THE SOUTH ACROSS SOUTHERN MN
WILL BE ISOLATED IN NATURE. K-INDEX REMAIN HIGH FOR SCATTERED
SHRA/TSRA ALONG AND NORTH OF I-94 THRU TUESDAY MORNING WHICH IS
CURRENTLY REFLECTED IN POPS/WX. ALTHOUGH INSTABILITY WILL BE
HIGHEST ACROSS WESTERN MN...SVR WX THREAT IS POSSIBLE ALONG THE
SD/MN BORDER LATER THIS AFTN/EVENING BEFORE DIURNAL TRENDS TAKE
OVER. SEE SPC DISCUSSION FOR LATEST INFORMATION.

BY LATE TUESDAY/EARLY WEDNESDAY...THE MAIN COLD FRONTAL BOUNDARY
WILL BEGIN TO AFFECT WESTERN MN WITH A THIN LINE OF INSTABILITY TO
WORK WITH. THIS WILL LIKELY LEAD TO ISOLATED/SCATTERED SHRA WITH
EMBEDDED TSRA. LATER WEDNESDAY AFTN...AND MAINLY DUE TO THE UPPER
LEVEL PATTERN WHICH WILL KEEP THE FRONTAL BOUNDARY FROM MOVING TOO
FAST...CAPE INCREASE TO 1000 J/KG WHICH MAY LEAD TO SVR WX.
HOWEVER...SHEAR VALUES ARE MARGINAL...SO A FEW STRONG STORMS WITH
SMALL HAIL WILL BE THE MAIN THREAT. ANOTHER PROBLEM ON IS THE
UPPER LEVEL PATTERN WHICH IS MORE CONDUCIVE OF A SLOWLY FRONTAL
PASSAGE. THEREFORE KEPT CONTINUED CHCS OF TSRA/SHRA ON THURSDAY.

EXTENDED PERIOD IS DEPENDENT ON THE UPPER LEVEL PATTERN AND THE
MEAN TROUGHS ACROSS THE WEST AND EAST COASTS. THE 8-14 DAY 50H
ANOM PATTERN HAS BEEN CONSISTENT WITH THIS TYPE OF SCENARIO WHICH
WILL LEAD TO COOLER TEMPERATURES BEYOND FRIDAY ALONG WITH LITTLE
PRECIPITATION CHCS. ..JLT..

&&

AVIATION.../18Z TAF ISSUANCE/

CONVECTION IN SC MN HAS BCM LESS WDSPRD AS BEST INSTAB AND STRONGER
FORCING IS ACRS IA.  XPCT THESE STORMS TO RMNS S OF TAF SITES.  DRY
AMS HAS IMPEDED NWRD PRGRESS. SHWRS A FEW TSTMS DVLPG IN NE SODAK
INTO NODAK SHUD MAKE SM PRORESS SEWRD ALNG TKNS LINES AS THEY HV SM
ELEVATED INSTABL AND 850MB WWA TO HELP THEM ALNG.  KEPT TAFS VFR
WITH PCPN EXPCTD TO REMAIN HI BASED IN DRY AMS. VSBYS SHUD ALSO RMN
GNRLY VFR.  GUSTY SE WNDS SHUD TURN MR ELY THIS EVE AS WRMFNT BCMS
ANCHORED ACRS N IA.

.KMSP...DRY SELY FLOW HAS IMPEDED PCPN.  PCPN DVLPG IN DKTS MAY
AFFECT TAF ABT 22Z AND CONTG THRU ABT 03Z...BUT XPCT HIGH BASED
BASES AND VSBYS TO ALSO RMN VFR. GUSTY SE WINDS BCMG MR ELY AS
WRMFNT BCMS ANCHORED ACRS N IA.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JLT/BAP
Hazardous weather outlook, Apr 12, 2:47 PM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
347 PM CDT MON APR 12 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
132100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
347 PM CDT MON APR 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THROUGH TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA
TONIGHT. HAIL IS POSSIBLE OVER SOUTH CENTRAL OR WEST CENTRAL
MINNESOTA.

AREA RIVERS AND STREAMS WILL CONTINUE TO FALL...BUT REMAIN
ELEVATED ACROSS THE UPPER MINNESOTA RIVER VALLEY. SEE THE
HYDROLOGY SECTION OF OUR WEBSITE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER CENTRAL MINNESOTA AND
WEST CENTRAL WISCONSIN EARLY TUESDAY...AND THEN OVER THE ENTIRE
OUTLOOK AREA WEDNESDAY AND WEDNESDAY EVENING. A WARM FRONT WILL
BE LIFTING THROUGH THE AREA EARLY TUESDAY...FOLLOWED BY A WEAK
COOL FRONT ON WEDNESDAY. AT THIS TIME...THE THREAT FOR ORGANIZED
SEVERE THUNDERSTORMS IS LOW.

AREA RIVERS AND STREAMS WILL CONTINUE TO FALL...BUT REMAIN
ELEVATED ACROSS THE UPPER MINNESOTA RIVER VALLEY. SEE THE
HYDROLOGY SECTION OF OUR WEBSITE FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND
EARLY THIS EVENING FOR MAINLY SOUTH CENTRAL MINNESOTA.

JLT

In the hours before

Special weather statement, Apr 12, 2:21 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
321 PM CDT MON APR 12 2010

MNZ091-122100-
MARTIN-
321 PM CDT MON APR 12 2010

AT 316 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR JACKSON...OR 10 MILES SOUTHEAST OF LAKEFIELD. THIS
STORM WAS MOVING EAST AT 20 MPH.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  DUNNELL.
  SHERBURN.
  WELCOME.
  CEYLON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

&&

LAT...LON 4372 9487 4378 9426 4351 9426 4350 9487
TIME...MOT...LOC 2020Z 261DEG 17KT 4362 9496

The radar

The Sioux Falls radar (KFSD), 157 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

15 hail. Local standard time, as filed.

Hail, Martin

When
April 12, 2:59 PM CST
Where
Martin County, 2.86 mi WSW of Sherburn
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.630, -94.780

Hail, Martin

When
April 12, 3:25 PM CST
Where
Martin County, 1.22 mi SW of Manyaska
Measured
1 in hail
Reported by
Public
Coordinates
43.610, -94.650

The public reported quarter size hail covering the ground.

Hail, Martin

When
April 12, 3:26 PM CST
Where
Martin County, 0.85 mi SE of Manyaska
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
43.610, -94.620

Hail, Martin

When
April 12, 4:00 PM CST to 4:10 PM CST
Where
Martin County, 4.51 mi W of East Chain
Measured
0.88 in hail
Reported by
Public
Coordinates
43.570, -94.460

Hail, Martin

When
April 12, 4:00 PM CST to 4:12 PM CST
Where
Martin County, 3.6 mi NNE of Wilbert
Measured
1.5 in hail
Reported by
Public
Coordinates
43.580, -94.530

Hail, Martin

When
April 12, 4:05 PM CST
Where
Martin County, 4.51 mi ENE of East Chain
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
43.600, -94.290

Hail, Martin

When
April 12, 4:27 PM CST
Where
Martin County, 3.08 mi ENE of East Chain
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.580, -94.310

Hail, Martin

When
April 12, 4:50 PM CST
Where
Martin County, 2.07 mi S of Imogene
Measured
1.5 in hail
Reported by
Public
Coordinates
43.640, -94.350

Hail, Faribault

When
April 12, 5:15 PM CST to 5:25 PM CST
Where
Faribault County, Blue Earth
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
43.630, -94.100

Hail, Blue Earth

When
April 12, 6:10 PM CST to 6:20 PM CST
Where
Blue Earth County, 1.47 mi NNE of Garden City Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
44.020, -94.170

The public reported that the hail covered the ground south of Garden City.

Hail, Blue Earth

When
April 12, 6:30 PM CST
Where
Blue Earth County, 0.69 mi N of Good Thunder
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
44.010, -94.070

Hail, Blue Earth

When
April 12, 7:08 PM CST
Where
Blue Earth County, 3.29 mi ENE of Beauford
Measured
1.75 in hail
Reported by
Public
Coordinates
44.040, -93.910

Hail, Blue Earth

When
April 12, 7:20 PM CST
Where
Blue Earth County, 0.85 mi SW of St Clair
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.070, -93.860

Hail, Waseca

When
April 12, 7:38 PM CST
Where
Waseca County, 2.1 mi WSW of Alma City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.020, -93.770

Hail, Renville

When
April 12, 8:03 PM CST to 8:05 PM CST
Where
Renville County, Sacred Heart
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.780, -95.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215547, 215548, 215549, 215550, 215551, 215552, 215553, 215554, 219566, 215555, 215556, 215559, 215560, 215561, 215562.